Advertisement

Mathematische Zeitschrift

, Volume 291, Issue 1–2, pp 179–194 | Cite as

Integral Gassman equivalence of algebraic and hyperbolic manifolds

  • D. Arapura
  • J. Katz
  • D. B. McReynoldsEmail author
  • P. Solapurkar
Article
  • 57 Downloads

Abstract

In this paper we construct arbitrarily large families of smooth projective varieties and closed Riemannian manifolds that share many algebraic and analytic invariants. For instance, every non-arithmetic, closed hyperbolic 3-manifold admits arbitrarily large collections of non-isometric finite covers which are strongly isospectral, length isospectral, and have isomorphic integral cohomology where the isomorphisms commute with restriction and co-restriction. We can also construct arbitrarily large collections of pairwise non-isomorphic smooth projective surfaces where these isomorphisms in cohomology are natural with respect to Hodge structure or as Galois modules. In particular, the projective varieties have isomorphic Picard and Albanese varieties, and they also have isomorphic effective Chow motives. Our construction employs an integral refinement of the Gassman–Sunada construction that has recently been utilized by D. Prasad. One application of our work shows the non-injectivity of the map from the Grothendieck group of varieties over \(\overline{\mathbf {Q}}\) to the Grothendieck group of the category of effective Chow motives. We also answer a question of D. Prasad.

Keywords

Cohomology Hyperbolic manifolds Isospectral 

Mathematics Subject Classification

20G10 22E40 

Notes

Acknowledgements

The authors would like to thank Nick Miller, Deepam Patel, Alan Reid, and Matthew Stover for conversations on the topics in this paper. We would also like to thank the referee for helpful comments that helped improve the clarify of the article. The first author was partially supported by an NSF Grant. The third author was partially supported by NSF Grant DMS-1408458.

References

  1. 1.
    Agol, I.: The virtual Haken Conjecture, with an appendix by I. Agol, D. Groves. J. Manning Doc. Math. 18, 1045–1087 (2013)zbMATHGoogle Scholar
  2. 2.
    André, Y.: Une introduction aux motifs (motifs purs, motifs mixtes, priodes) Panoramas et Synthéses , vol. 17. Socit́é Mathématique de France, Paris, pp xii+261 (2004)Google Scholar
  3. 3.
    Bartel, A., Page, A.: Torsion homology and regulators of isospectral manifolds. J. Topol. 9, 1237–1256 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  4. 4.
    Bartel, A., Page, A.: Group representations in the homology of 3-manifolds. arXiv:1605.04866
  5. 5.
    Belolipetsky, M., Lubotzky, A.: Finite groups and hyperbolic manifolds. Invent. Math. 162, 459–472 (2005)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Bittner, F.: The universal Euler characteristic for varieties of characteristic zero. Compos. Math. 140, 1011–1032 (2004)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Borel, A.: Commensurability classes and volumes of hyperbolic \(3\)-manifolds. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 8(1), 1–33 (1981)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Borisov, L.: Class of the affine line is a zero divisor in the Grothendieck ring. arXiv:1412.6194
  9. 9.
    Brown, K.S.: Cohomology of groups, Graduate Texts in Mathematics, vol. 87. Springer, New York, Berlin (1982). x+306Google Scholar
  10. 10.
    Calabi, E., Vesentini, E.: On compact, locally symmetric Kähler manifolds. Ann. Math. 71, 472–507 (1960)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Colmez, P., Serre, J.-P.: Grothendieck–Serre correspondence. AMS, Providence (2004)Google Scholar
  12. 12.
    Deligne, P.: Cohomologie étale. Séminaire de Géométrie Algébrique du Bois-Marie SGA \(4\frac{1}{2}\). Avec la collaboration de J. F. Boutot, A. Grothendieck, L. Illusie et J. L. Verdier. Lecture Notes in Mathematics, vol. 569. Springer, Berlin, New York, pp. iv+312 (1977)Google Scholar
  13. 13.
    Deligne, P., Mostow, G.D.: Monodromy of hypergeometric functions and nonlattice integral monodromy. Publ. Math., Inst. Hautes Étud. Sci. 63, 5–89 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Deraux, M.: Forgetful maps between Deligne-Mostow ball quotients. Geom. Dedic. 150, 377–389 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Deraux, M., Parker, J., Paupert, J.: New non-arithmetic complex hyperbolic lattices. Invent. Math. 203, 681–771 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Fulton, W.: Intersection theory. Springer, New York (1998)CrossRefzbMATHGoogle Scholar
  17. 17.
    Gelander, T., Levit, A.: Counting commensurability classes of hyperbolic manifolds. Geom. Funct. Anal. 24, 1431–1447 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Goldman, W.M.: Complex hyperbolic geometry. Oxford University Press, Oxford (1999)zbMATHGoogle Scholar
  19. 19.
    Gromov, M., Piatetski-Shapiro, I.: Non-arithmetic groups in Lobachevsky spaces. Publ. Math., Inst. Hautes Étud. Sci. 66, 93–103 (1987)CrossRefzbMATHGoogle Scholar
  20. 20.
    Hall, P.: The Eulerian functions of a group. Q. J. Math. 7, 134–151 (1936)CrossRefzbMATHGoogle Scholar
  21. 21.
    Kapovich, M.: On normal subgroups in the fundamental groups of complex surfaces (1998). arXiv:math/9808085
  22. 22.
    Kleiman, S.: Motives, Algebraic geometry, Oslo 1970, pp. 53–82. Wolters-Noordhoff, Groningen (1972)Google Scholar
  23. 23.
    Larsen, M., Lunts, V.: Motivic measures and stable birational geometry. Mosc. Math. J. 3, 85–95 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Lauret, E.A., Miatello, R.J., Rossetti, J.P.: Strongly isospectral manifolds with nonisomorphic cohomology rings. Rev. Mat. Iberoam. 29, 611–634 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  25. 25.
    Leininger, C.J., McReynolds, D.B., Neumann, W.D., Reid, A.W.: Length and eigenvalue equivalence. Int. Math. Res. Not. 24, 24 (2007)zbMATHGoogle Scholar
  26. 26.
    Linowitz, B., McReynolds, D.B., Miller, N.: Locally equivalent correspondences. Ann. Inst. Fourier 67, 451–482 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Lubotzky, A.: Free quotients and the first Betti number of some hyperbolic manifolds. Transform. Groups 1, 71–82 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  28. 28.
    Magnus, W., Karrass, A., Solitar, D.: Combinatorial group theory. Presentations of groups in terms of generators and relations. Dover Publications, New York (1976)zbMATHGoogle Scholar
  29. 29.
    Margulis, G.A.: Discrete subgroups of semisimple Lie groups. Springer, New York (1991)CrossRefzbMATHGoogle Scholar
  30. 30.
    McReynolds, D.B.: Isospectral locally symmetric manifolds. Indiana Univ. Math. J. 63, 533–549 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  31. 31.
    Milne, J.: Étale cohomology, Princeton Mathematical Series, vol. 33. Princeton University Press, Princeton (1980)Google Scholar
  32. 32.
    Mostow, G.D.: Strong rigidity of locally symmetric spaces, Annals of mathematics studies, vol. 78. Princeton University Press, Princeton (1973)zbMATHGoogle Scholar
  33. 33.
    Perlis, R.: On the equation \(\zeta _K(s) = \zeta _{K^{\prime }}(s)\). J. Number Theory 9, 342–360 (1977)MathSciNetCrossRefGoogle Scholar
  34. 34.
    Prasad, D., Rajan, C.S.: On an Archimedean analogue of Tate’s conjecture. J. Number Theory 99, 180–184 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Prasad, D.: A refined notion of arithmetically equivalent number fields, and curves with isomorphic Jacobians. Adv. Math. 312, 198–208 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Prasad, G.: Strong rigidity of \(\mathbf{Q}\)-rank 1 lattices. Invent. Math. 21, 255–286 (1973)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Ratcliffe, J.G.: Foundations of hyperbolic manifolds. Springer, New York (2006)zbMATHGoogle Scholar
  38. 38.
    Scholl, T.: Classical Motives, Motives, Proc. Sympos. Pure Math., vol. 55, Part 1, pp. 163–187 (1994)Google Scholar
  39. 39.
    Scott, L.: Integral equivalence of permutation representations, Group theory, pp. 262–274 (1993)Google Scholar
  40. 40.
    Serre, J-P.: Facteurs locaux des fonctions zêta des variétés algébriques (Définitions et conjectures), Theorie Nombres, Semin. Delange-Pisot-Poitou 11 (1969/70), no. 19 (1970)Google Scholar
  41. 41.
    Shafarevich, I.: Basic algebraic geometry. Springer, New York (1974)CrossRefzbMATHGoogle Scholar
  42. 42.
    Sunada, T.: Riemannian coverings and isospectral manifolds. Ann. Math. 121, 169–186 (1985)MathSciNetCrossRefzbMATHGoogle Scholar
  43. 43.
    Toledo, D.: Maps between complex hyperbolic surfaces. Geom. Dedic. 97, 115–128 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Thurston, W.: The geometry and topology of 3-manifolds. Princeton lecture notes, Princeton (1978)Google Scholar
  45. 45.
    Voisin, C.: Hodge theory and complex algebraic geometry. I. Cambridge University Press, Cambridge (2002)CrossRefzbMATHGoogle Scholar
  46. 46.
    Wang, H.S.: Topics on totally discontinuous groups. Pure Appl. Math. 8, 459–487 (1972)MathSciNetGoogle Scholar
  47. 47.
    Wells, R.: Differential analysis on complex manifolds. Springer, New York (2008)CrossRefzbMATHGoogle Scholar
  48. 48.
    Zucker, S.: Hodge theory with degenerating coefficients. \(L^2\) cohomology in the Poincaré metric. Ann. Math. 109, 415–476 (1979)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2018

Authors and Affiliations

  • D. Arapura
    • 1
  • J. Katz
    • 1
  • D. B. McReynolds
    • 1
    Email author
  • P. Solapurkar
    • 1
  1. 1.Purdue UniversityWest LafayetteUSA

Personalised recommendations